Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 210, NWS Charleston, WV

September 27, 2007Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 27, 2007, 4:15 PM EDT for Randolph County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2007, 4:15 PM EDT (20:15 UTC)
Expired
Sep 27, 2007, 4:50 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 174 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 2:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 272015
SVRRLX
WVC083-272100-
/O.NEW.KRLX.SV.W.0210.070927T2015Z-070927T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 411 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES WEST OF MILL
  CREEK...OR ABOUT 24 MILES SOUTH OF BUCKHANNON...AND MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILL CREEK BY 435 PM EDT...
  6 MILES SOUTH OF DAILEY BY 440 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL WEST VIRGINIA.

LAT...LON 3888 7951 3878 7950 3869 7958 3869 7967
      3866 7970 3868 7974 3873 7978 3863 7985
      3856 8021 3869 8029 3875 8024 3875 8014
      3878 8012 3896 7949 3888 7946
TIME...MOT...LOC 2015Z 257DEG 42KT 3865 8022

$$
1 follow-up statement
000 
WWUS51 KRLX 272050
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT THU SEP 27 2007

WVC083-272100-
/O.CAN.KRLX.SV.W.0210.000000T0000Z-070927T2100Z/
RANDOLPH WV-
450 PM EDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 7951 3878 7950 3869 7958 3869 7967
      3866 7970 3868 7974 3873 7978 3863 7985
      3856 8021 3869 8029 3875 8024 3875 8014
      3878 8012 3896 7949 3888 7946
TIME...MOT...LOC 2050Z 257DEG 42KT 3874 7971

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:06 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 27, 3:06 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA TONIGHT.  HIGH PRESSURE BUILDS IN THIS
WEEKEND WITH COOL WEATHER LASTING ONLY FRIDAY...BEFORE A WARMUP
ENSUES BACK INTO THE 80S BY THE WEEKEND.  THERE ARE NO SIGNS OF
AREAWIDE RAIN NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
FRONTAL BOUNDARY MOVING SLOWLY EAST. WHILE ABUNDANT CLOUDINESS
COVERED THE WESTERN HALF OF THE AREA...PLENTY OF SUNSHINE WAS
OBSERVED ACROSS THE EASTERN HALF PROVIDING ENOUGH HEAT...INCREASING
INSTABILITY DURING THE AFTERNOON HOURS.

MODELS CONTINUE SHOWING CAPE OF NEAR 2100 J/KG ACROSS CENTRAL AND
EASTERN WV...WHILE DEEP SHEAR FIELD GREATER THAN 35 KNOTS WERE
MOVING INTO THE AREA FROM THE WEST. IN ADDITION...A VORT MAXT WILL
MOVING FROM THE WEST INTO THE AREA THIS AFTERNOON. THESE CONDITIONS
WILL CONTINUE TO TRIGGER STRONG THUNDERSTORMS SOME SEVERE ACROSS
CENTRAL AND EASTERN WV FOR THE REST OF THIS AFTERNOON AND EARLY
EVENING.

TRICKY ASSESSMENT WITH AFTERNOON AND EVENING TEMPS DUE TO
DIFFERENTIAL HEATING PRODUCED BY DIFFERENCES IN CLOUD PATTERN.
PREVIOUS TONIGHTS LOWS LOOKED REASONABLE COMPARED WITH THE LOCAL MOS
AND LAV NAMERS WHICH HAS BEEN CLOSE TO REALITY.
THEREFORE...INTERPOLATED AFTERNOON TEMPS INTO THE EVENING MAKING
MINOR CHANGES TO THE OVERALL LOWS. HIGHS FOR FRIDAY WERE FIGURED
CLOSE TO LAV AND MAV NUMBERS...GENERALLY IN THE MID 70S LOWLANDS AND
LOW 60S HIGHER ELEVATIONS.

MAIN SHORT WAVE KICKS FRONT AND PRECIPITATION EASTWARD OVERNIGHT.
CLEARING WILL TAKE PLACE FROM WEST TO EAST...LINGERING A BIT LONGER
NEAR THE EASTERN MOUNTAINS OF WV LATER TONIGHT...OWING TO LOW LEVEL
MOISTURE AND UPSLOPE FLOW.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WITH DRY AIR WILL SLIDE EAST ACROSS THE AREA THROUGH
THE PERIOD.

TEMPERATURES WERE GENERALLY A BLEND OF MAV/FWC/MET GUIDANCE FOR
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND THEN A BLAND OF PREVIOUS
CCF NUMBERS AND MEX GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
RIDGE OF HIGH PRESSURE EXPECTED TO PREVAIL THROUGH THIS PERIOD.

MODELS INDICATE THE POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE
EAST AND WEST LATE IN THE PERIOD.  IN ADDITION...THE ECMWF SUGGESTS
A COLD FRONT WILL PUSH SOUTHEAST ON THURSDAY....WITH GFS INDICATING
THE FRONT WILL REMAIN NORTH AND WEST OF OUR REGION.  LIKE HPC IDEA
OF KEEPING BOUNDARY OUT OF AREA...AND HAVE GENERALLY FOLLOWED THEIR
DAY 4-7 GUIDANCE.

ONLY CHANGE TO THEIR GUIDANCE WAS TO REMOVE POPS FOR WEDNESDAY NIGHT
AND THEN LOWER THE POPS FOR THURSDAY.  HAVE ALSO LIMITED ANY
PRECIPITATION ON THURSDAY TO THE MOUNTAINS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL BRING IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
AT TIMES TODAY.  THIS WILL BE MAINLY THIS AFTERNOON IN THE MOUNTAINS
SITES...WHERE THESE CONDITIONS WILL LAST INTO THE EVENING.
CONDITIONS WILL IMPROVE TO VFR FROM WEST TO EAST TONIGHT...ALTHOUGH
CLOUDS JUST ABOVE 3KFT OVER THE LOWLANDS MAY DIP BELOW 3KFT /MVFR/
IN THE MOUNTAINS.

WINDS WILL BE LIGHT...WITH GUSTS MINIMAL EVEN IN THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...ARJ
SHORT TERM...29
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Sep 27, 7:01 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
701 AM EDT THU SEP 27 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
701 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29 / TRM

In the hours before

Local storm report, Sep 27, 2:47 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
247 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             ELKVIEW                 38.50N 81.47W
09/27/2007  U1.00 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            214 PM 09/27/2007 AND 229 PM 09/27/2007

&&

NNNN
Special weather statement, Sep 27, 3:54 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT THU SEP 27 2007

WVZ015-025-026-035-272045-
KANAWHA WV-LOGAN WV-RALEIGH WV-BOONE WV-
354 PM EDT THU SEP 27 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL LOGAN
COUNTY...OR ABOUT 11 MILES SOUTH OF MADISON...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  LEEWOOD...PRENTER...BLAIR...SHARPLES...DOROTHY AND WHARTON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Sep 27, 4:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     10 NNW WEBSTER SPRINGS  38.61N 80.48W
09/27/2007                   WEBSTER            WV   POST OFFICE

            6 INCH DIAMETER LIMBS DOWN ON RT 9 IN ERBACON ALONG WITH
            PENNY SIZE HAIL.

&&

NW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:20 PM EDTSevere Thunderstorm WarningRLXTyler25 min
Sep 27, 2:03 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha57 min
Sep 27, 3:08 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay52 min
Sep 27, 3:39 PM EDTSevere Thunderstorm WarningRLXWebster51 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.